Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 211, NWS Dodge City, KS

July 19, 2023Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2023, 9:17 PM CDT for Ellis County, Trego County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 9:17 PM CDT (02:17 UTC)
Expired
Jul 19, 2023, 10:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KDDC 200217
SVRDDC
KSC051-195-200300-
/O.NEW.KDDC.SV.W.0211.230720T0217Z-230720T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
917 PM CDT Wed Jul 19 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Trego County in west central Kansas...
  Western Ellis County in central Kansas...

* Until 1000 PM CDT.

* At 917 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Palco to 7 miles south of
  Quinter, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Trego Center, Yocemento, Hays and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9913 3870 10015 3913 10015 3913 9953
TIME...MOT...LOC 0217Z 311DEG 31KT 3916 9965 3896 10024 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HOVORKA
2 follow-up statements
401 
WWUS53 KDDC 200239
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
939 PM CDT Wed Jul 19 2023

KSC051-195-200300-
/O.CON.KDDC.SV.W.0211.000000T0000Z-230720T0300Z/
Trego KS-Ellis KS-
939 PM CDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR TREGO AND WESTERN ELLIS COUNTIES...

At 939 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Ellis to 9 miles west of Trego
Center, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga
and Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9941 3870 10015 3913 10015 3913 9953
TIME...MOT...LOC 0239Z 311DEG 31KT 3904 9947 3884 10006 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
925 
WWUS53 KDDC 200251
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
951 PM CDT Wed Jul 19 2023

KSC051-195-200301-
/O.EXP.KDDC.SV.W.0211.000000T0000Z-230720T0300Z/
Trego KS-Ellis KS-
951 PM CDT Wed Jul 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR TREGO AND WESTERN ELLIS
COUNTIES WILL EXPIRE AT 1000 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Kansas.

LAT...LON 3871 9941 3870 10015 3913 10015 3913 9953
TIME...MOT...LOC 0251Z 311DEG 31KT 3898 9938 3878 9997 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:42 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 6:42 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Wed Jul 19 2023

...Updated Mesoscale...

.MESOSCALE DISCUSSION...
Issued at 642 PM CDT Wed Jul 19 2023

MCS generation appears to be underway across SE Colorado
as of 640 pm, with outflow from various updrafts gradually
consolidating. In fact, radar and visible satellite imagery
indicate lift increasing rapidly along the CO/KS border, with an
altocumulus deck and midlevel based showers. The thinking is
convective updrafts may try to "leap frog" eastward further into
Kansas rather quickly through 8 pm, as storms find the strong
instability axis from roughly Ulysses eastward (MLCAPE near 4000
J/kg). Once initiated, strong instability and bulk shear > 40 kts
will promote rotating updrafts with any discrete development, or
alternatively, encourage the developing MCS to remain severe.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CDT Wed Jul 19 2023

Midday surface observations show impressively humid air over
SW KS, with dewpoints 70-75 at all reporting sites in the
DDC CWA. Pratt reported a dewpoint of 77 at 1135 am, and the
dewpoint has touched 75 here at DDC over the last hour. Morning
stratus was clearing rapidly, with strong insolation already
building instability rapidly, particularly southwest zones.
Capping is still quite strong, with warm 700 mb temperatures (and
the lack of a triggering mechanism) expected to prohibit
convective initiation through 7 pm. While air temperatures are
several degrees cooler, dewpoints in the 70s will still make it
very uncomfortable this afternoon. Issued a heat advisory for
Barber county for this afternoon, where heat index of >105 is
expected.

Around 7 pm, 12z ARW solution appears reasonable, showing
scattered convection just northwest of the CWA, across WFO
Goodland's zones. High confidence that a mesoscale convective
system (MCS) will evolve this evening and move southeastward to
Oklahoma, but the exact track varies some in the guidance.
Consensus and the ARW suggest the southwest 1/2 of the CWA will be
favored. The developing MCS will be directed toward the greatest
instability, and with mesoanalysis showing CAPE building
aggressively west of DDC at midday, this solution may be on to
something. Increased pops tonight across the western and then
southern CWA, along the projected MCS track. At least marginally
severe wind and hail is expected across western counties this
evening, per 5-15% SPC wind/hail probability. The MCS is expected
to exit the southeast zones around sunrise Thursday.

Most of daylight Thursday will be dry for most zones. Models show
about 2-4C of cooling over Wednesday, which will knock air
temperatures back to the 88-92 range by 5 pm. However, moisture
content will be very high, with dewpoints in the 65-75 range,
driving up both heat indices and instability. 12z NAM shows strong
moisture advection from the surface to 850 mb Thursday afternoon,
with widespread CAPE >3000 J/kg and precipitable water closing in
on 2.0 inches. 12z NAM/ARW are the strongest guidance suggestive
of a high-end severe MCS Thursday evening/night, with the ARW
favoring the SW 1/2 of the DDC CWA, and the NAM taking a more
direct aim on SW KS. Further support for these strong solutions is
offered by 12z FV3, which also shows a severe MCS across western
zones Thursday evening. Tonight's convective outcome and
resultant outflows will have an impact on Thursday's event, so
specific track details will not be known until Thursday. Still,
pattern recognition with high instablity and moisture availability
along the baroclinic zone strongly suggests a progressive severe
MCS, and per coordination with SPC, an upgrade in severe wind
probability is being considered. Wind gusts in excess of 70 mph are
expected, whereever the apex of the bow echos set up. In terms of
hydrology, the MCS is expected to be progressive enough to help
limit the residence time of heavy rain in any one location. That
said, rainfall rates are expected to be very intense given the
exceptionally moist inflow, and rain amounts of 1-2 inches are
expected to be common despite the forward momentum. Rain rates will
overwhelm drainage in some areas, with at least some hydrology
products probable. Increased pop grids to 90% coverage Thursday
night, and included both heavy rain and damaging wind wording in the
forecast grids (damaging winds west, heavy rain all zones).

.LONG TERM...(Friday through Wednesday)
Issued at 130 PM CDT Wed Jul 19 2023

-A long dry stretch is evident, and the entire long term forecast
 through Wednesday 26 July is dry for all of SW KS.

-Mild afternoon temperatures well below normal will be enjoyed
 Friday.

-Afternoon heat builds aggressively early next week.

Thursday night's expected MCS is still expected to assist a cold
front passage across SW KS, with MCS outflow combining with the
northerly pressure gradients to push the effective baroclinic
boundary to near I-40 by sunrise Friday. It may take some time for
the expected large MCS to clear SW KS, so kept some pops in for
Friday morning. Model guidance remains consistent with the mildest
temperatures of the forecast on Friday, with many locations
remaining in the 70s through the afternoon. This represents a
significant departure from normal for July, with some locations
averaging about 15 degrees below normal.

The coolest morning of the forecast will be Saturday morning, with
1020 mb surface high pressure settling over the plains allowing
for upper 50s and lower 60s at sunrise.

Of course, breaks from the heat do not last long in July. The
strong "heat dome" subtropical midlevel anticyclone over the Great
Basin Saturday, is consistently modelled by all guidance to build
its influence gradually eastward onto the plains for the remainder
of the forecast period. Heights, thickness and 850 mb temperatures
will gradually climb, supporting building heat in the afternoons,
and strong subsidence will eliminate any chances of rainfall. As
of now, NBM and ensembles suggest basically typical July heat next
week, with afternoon highs within a few degrees of 100 by
Wednesday. These temperature trends were accepted, given green
vegetation will continue to work against higher triple digit heat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 507 PM CDT Wed Jul 19 2023

Outside of convective impacts, VFR is forecast to continue through
this TAF cycle. Radar and satellite imagery at 22z indicated
severe thunderstorms developing from eastern Colorado to northeast
New Mexico. Convection is expected to move southeast across SW KS
through tonight, but models continue to disagree on exact
placement and timing, so continued to insert VCTS/CB in the
03-06z Thu time range. Thunderstorms are expected to be southeast
of the airports by 12z Thu. VFR is expected daylight Thursday, and
the airports will be dry, with variable amounts of midlevel
clouds. A strong to severe MCS is expected just after this TAF
period, during the 00-12z Fri time range, which will impact
aviation operations with convective TEMPO groups expected. Outside
of convective outflows, winds will be light and variable in
direction through this TAF period, generally less than 12 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  90  63  79 /  70  10  90  20
GCK  68  88  62  78 /  80  20  90  20
EHA  66  88  62  77 /  80  20  90  20
LBL  68  89  64  78 /  80  10  90  20
HYS  68  90  63  82 /  40  20  90  30
P28  73  91  66  80 /  50  10  80  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ090.

&&

MESOSCALE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Wed Jul 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Wed Jul 19 2023 /234 AM MDT Wed Jul 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Limited excessive heat risk this afternoon across most of the
area. Heat exhaustion is possible with prolonged exposure.

Scattered thunderstorms capable of 2 inch diameter hail and
damaging wind may move in from Colorado after 7 pm CDT, spreading
eastward through midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe weather producing thunderstorms is
expected Thursday evening, with a more significant severe wind
risk. Damaging winds in excess of 75 mph are favored in the areas
along and south of highway 400 Thursday evening. Scattered flash
floods are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected Today or Tonight, however
hail, wind and damage reports would be appreciated.

In the hours before

Special weather statement, Jul 19, 8:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
842 PM CDT Wed Jul 19 2023

KSZ074-200215-
Stanton KS-
842 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of Stanton County
through 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of The Saunders Elevator, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Manter around 900 PM CDT.

Other locations in the path of this storm include Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3770 10204 3772 10154 3742 10155 3739 10204
TIME...MOT...LOC 0142Z 261DEG 21KT 3758 10202

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Jul 19, 9:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
901 PM CDT Wed Jul 19 2023

KSZ030-200230-
Trego KS-
901 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of Trego County through
930 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 7 miles northwest of Quinter, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Collyer and Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

&&

LAT...LON 3913 9960 3871 9975 3870 10015 3871 10016
      3913 10015
TIME...MOT...LOC 0201Z 315DEG 30KT 3916 10032

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Jul 19, 9:16 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Wed Jul 19 2023

KSZ074-075-084-085-200245-
Stanton KS-Stevens KS-Grant KS-Morton KS-
916 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Morton,
western Grant, northwestern Stevens and Stanton Counties through 945
PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Manter, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Morton,
western Grant, northwestern Stevens and Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas. A Severe Thunderstorm Watch also remains in
effect until 300 AM CDT for southwestern Kansas.

&&

LAT...LON 3770 10204 3768 10137 3719 10146 3735 10204
TIME...MOT...LOC 0216Z 285DEG 15KT 3740 10180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:42 PM CDTSpecial Weather StatementDDCStanton33 min
Jul 19, 9:01 PM CDTSpecial Weather StatementDDCTrego29 min
Jul 19, 9:16 PM CDTSpecial Weather StatementDDCStanton29 min
Jul 19, 9:31 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott44 min
Jul 19, 9:47 PM CDTSpecial Weather StatementDDCStevens28 min
Jul 19, 9:59 PM CDTSpecial Weather StatementDDCEllis31 min
Jul 19, 10:10 PM CDTSpecial Weather StatementDDCNess35 min
Jul 19, 10:11 PM CDTSpecial Weather StatementDDCKearny34 min
Jul 19, 11:01 PM CDTSpecial Weather StatementDDCFinney29 min
Jul 19, 11:32 PM CDTSpecial Weather StatementDDCFord, Gray43 min
Jul 19, 11:34 PM CDTSpecial Weather StatementDDCStafford41 min
Jul 20, 12:12 AM CDTSevere Thunderstorm WarningDDCFord, Gray37 min
Jul 20, 12:28 AM CDTSpecial Weather StatementDDCPratt47 min
Jul 20, 12:51 AM CDTSpecial Weather StatementDDCFord39 min
Jul 20, 1:15 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt45 min
Jul 20, 1:17 AM CDTSpecial Weather StatementDDCClark43 min
Jul 20, 1:25 AM CDTSpecial Weather StatementDDCKiowa50 min
Jul 20, 1:58 AM CDTSpecial Weather StatementDDCClark, Comanche47 min
Jul 20, 3:06 AM CDTSpecial Weather StatementDDCBarber54 min
Jul 20, 3:44 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 16 more23 hr
Jul 20, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCScott46 min
Jul 20, 3:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott38 min
Jul 20, 4:16 PM CDTSpecial Weather StatementDDCGray29 min
Jul 20, 4:24 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Gray, Scott51 min
Jul 20, 4:26 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny49 min
Jul 20, 4:31 PM CDTTornado Warning Tornado observedDDCFinney, Gray29 min
Jul 20, 4:46 PM CDTSpecial Weather StatementDDCHodgeman29 min
Jul 20, 5:05 PM CDTSpecial Weather StatementDDCHodgeman25 min
Jul 20, 5:08 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Ford, Gray52 min
Jul 20, 5:10 PM CDTSpecial Weather StatementDDCFinney35 min
Jul 20, 5:17 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman28 min
Jul 20, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHodgeman, Ness41 min
Jul 20, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Gray, Hodgeman48 min
Jul 20, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.